Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Case Reports
, 50 (3), 153-9

Movement Disorders Possibly Induced by Traditional Chinese Herbs

Affiliations
Case Reports

Movement Disorders Possibly Induced by Traditional Chinese Herbs

X P Wang et al. Eur Neurol.

Abstract

The authors describe the neurological presentation and CT/MRI findings in 4 patients exposed to overdoses of decoctions of two different Chinese herbs. Case 1, a 15-year-old boy, ingested herba serissae along with the safe-dosage Salvia miltiorrhiza for treating a left renal stone. Sophora subprostrata root (SSR) was primarily used for treating three other diseases: viral B hepatitis in case 2, a 9-year-old boy; infection of the throat and a low fever in case 3, a 11-year-old girl, and a minor facial infection in case 4, a 12-year-old boy. All patients showed complex neurological manifestations primarily including convulsions, mental changes and dystonia syndromes. Their CT and/or MRI revealed abnormal density lesions in the striatum and globus pallidus bilaterally. They excluded the possibility of Wilson's disease in each of the 4 patients and suggested that overdosage of SSR and herba serissae could cause intoxications of the central nervous system, particularly damage to the basal ganglia. Chemically, coumarin (case 1) and matrine and oxymatrine (cases 2-4) in the two medicinal herbs are suggested to be possibly responsible for the morbidity.

Similar articles

See all similar articles

Cited by 3 articles

Publication types

MeSH terms

Substances

LinkOut - more resources

Feedback